Texas, 2024Drought in Texas, September 10 to 30, 2024
September 10 to 30, 2024 · NWS FWD · 5 events in 5 counties and zones
Severe drought conditions impacted portions of North Texas for much of the month of September.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions impacted portions of North Texas for much of the month of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 9, 5:29 PM CST, 6 hours 31 minutes earlier.
Area forecast discussion, Sep 9, 5:29 PM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
629 PM CDT Mon Sep 9 2024
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Tuesday Night/
No significant changes are needed to the forecast through Tuesday
with fantastic weather expected to continue. Visible satellite
imagery does show a rapidly intensifying Tropical Storm Francine
over the western Gulf at this hour, and some of the mid and high
cloud associated with the broad larger scale circulation is now
spreading into Coastal Texas. While we'll still see mostly clear
skies tonight with temperatures in the 50s, some subtle changes
will occur by tomorrow afternoon across our eastern counties.
As the tropical system begins to move northward, deeper tropical
moisture will begin to spread inland a bit and we should see a
marked increase in dewpoints across our southeastern counties.
This will be particularly noticeable given the recent bout of dry
weather. Farther west, along and west of I-35, we'll remain fairly
dry with dewpoints remaining in the 50s. Temperatures will
continue to warm slightly with highs near 90 areawide. Some low
rain chances from the outer circulation of Francine will spread
into our southeastern counties late Tuesday night.
Dunn
&&
.LONG TERM... /Issued 247 PM CDT Mon Sep 9 2024/
/Tuesday Night Onward/
As Tropical Storm Francine moves north/northeast across the Gulf,
tropical moisture in the form of 60/70 degree dewpoints and PWATs
near 2" will be advected into the region. Resulting cloud cover
and humidity will help to temper the gradually warming air
temperatures, and increase the heat index. Wednesday afternoon
highs are progged to peak in the mid 80s and low 90s for most,
while those in our far southeastern counties will only reach the
low-mid 80s.
Francine will parallel the Texas coastline as it advances,
eventually making landfall in Louisiana Wednesday evening. As
such, chances for showers and storms will increase particularly
for western Central and East Texas thanks to the potential for
outer rain bands to move atop the area Tuesday night through
Wednesday. Unfortunately, with the increasingly eastward-shifting
track of Francine, we are not expecting too much in the way of
tropical impacts as the bulk of activity will be confined to far
East Texas and Louisiana. However, a broad mid-level shortwave
trough moving out of Sonora, Mexico will traverse across the state
on Wednesday, bringing forcing for ascent a bit further north and
west than the tropical low would alone. Isolated to scattered
showers and storms will be possible as far north/west as a DFW-
Sherman-Comanche line. Severe weather is not expected with any of
this activity, though gusty winds and periodically heavy rain
within any stronger storms will impact any outdoor events or
plans.
Though the aforementioned rain chances currently spread across
the southeastern 2/3rds of the FWD CWA, uncertainty remains in
exact coverage as subsidence and dry air entrainment on the
western flank of Francine may inhibit westward expansion of its
rainfall gradient. Current most likely rainfall amounts tally to
around 0.50-1.5" in our southeastern counties, with lesser
accumulations the further west toward I-35 you go. Isolated
amounts up to 2" are possible across our far southeast. The track
of Francine and how deep the dry air entrainment layer is will
impact our rain chances and rainfall totals, so we will continue
to keep watch and adjust the forecast as necessary.
Francine will continue advancing northeast across the eastern
CONUS late this week, with mid-level ridging building in behind
the departing tropical system. Temperatures through the weekend
will continue to warm slowly, with afternoon highs in the 90s
returning by this upcoming weekend. Continued increased humidity
will up the afternoon heat index, with peak indices potentially
returning to around 100-102 over the weekend.
Looking a bit further out, minor disturbances within the overall
flow of the ridge will flatten it somewhat, allowing for low rain
chances to return. This will be discussed in the coming days as it
becomes under the purview of the long term forecast period.
Prater
&&
.AVIATION... /NEW/
/00Z TAFs/
VFR will prevail through the period with a generally east-
northeast wind 5-10 kt. Some variability in direction is expected
through the period, although the prevailing direction will be
easterly. No significant aviation concerns are expected through
Tuesday.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 61 89 70 88 69 / 0 0 5 20 5
Waco 56 90 70 88 67 / 0 0 10 30 5
Paris 55 90 67 85 67 / 0 0 5 20 10
Denton 56 89 65 89 66 / 0 0 5 20 5
McKinney 56 90 67 88 67 / 0 0 5 20 5
Dallas 61 90 70 89 69 / 0 0 5 20 5
Terrell 57 90 69 86 67 / 0 0 10 30 5
Corsicana 59 92 71 86 69 / 0 0 10 40 5
Temple 58 91 68 88 67 / 0 0 10 30 5
Mineral Wells 56 88 64 89 65 / 0 0 0 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 9, 1:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
220 PM CDT Mon Sep 9 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
220 PM CDT Mon Sep 9 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will return Tuesday evening and continue through
Wednesday evening. The bulk of the activity will be across Central
and East Texas. Severe weather is not anticipated, but the strongest
storms could contain gusty winds and heavy rainfall.
Afternoon storms will be possible across far southern Central Texas
on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cooke
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county through the end of the month.
Drought, Grayson
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county through the end of the month.
Drought, Fannin
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Fannin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county through the end of the month.
Drought, Delta
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Delta forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county through the end of the month.
Drought, Hopkins
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hopkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Severe drought conditions impacted portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 10 to 12, 20242 deaths · 2 events
- Drought in Oklahoma, September 10 to 30, 202421 events
- Drought in Kentucky, September 10 to 30, 202418 events
- Drought in Alabama, September 10 to 30, 20249 events
- Drought in Missouri, September 10 to 30, 20246 events
- Flash Flooding and Flooding in Texas, September 10, 20245 events
- Damaging Winds in Utah, September 10, 202462 kt wind · 4 events
- Drought in Indiana, September 10 to 30, 20243 events
- Drought in Illinois, September 10 to 30, 20242 events
- Drought in Alabama, September 10 to 30, 20242 events
- Drought in Tennessee, September 10 to 17, 20241 event
- Drought in Alabama, September 10 to 30, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217598, 1217599, 1217600, 1217601, 1217602.